Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 93, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 21, 2003, 11:18 AM EDT for Muskegon County, Michigan. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 11:18 AM EDT (15:18 UTC)
- Expired
- Jul 21, 2003, 12:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Muskegon County, MI
The radar
The Grand Rapids radar (KGRR), 70 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 425 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 211518 SVRGRR MIC121-211615- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1118 AM EDT MON JUL 21 2003 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN * UNTIL 1215 PM EDT * AT 1116 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTH OF TWIN LAKE TO 28 MILES SOUTHWEST OF MONTAGUE...MOVING SOUTH AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... LAKEWOOD CLUB AROUND 1130 AM EDT TWIN LAKE AROUND 1135 AM EDT DALTON AROUND 1140 AM EDT NORTH MUSKEGON AROUND 1150 AM EDT ROOSEVELT PARK...MUSKEGON AROUND 1155 AM EDT WOLF LAKE AROUND NOON EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4343 8612 4344 8644 4314 8627 4314 8598 $$ BDM MWH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:44 AM EDT, 7 hours 34 minutes earlier.
Area forecast discussion, Jul 21, 3:44 AM EDT, 7 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 340 AM EDT MON JUL 21 2003 THE AVN HAS DONE A BETTER JOB WITH THE STRENGTH OF THE SURFACE LOW OVER NRN IL. IT ALSO HAD A BETTER HANDLE WITH THE LOW LEVEL JET SEEN ON THE PROFILER IN INDIANA. THUS WILL BE CLOSER TO THE AVN SOLUTION WITH THIS FORECAST. THE SURFACE LOW AND ITS ASSOCIATED CONVECTION WILL PUSH EAST THROUGH TODAY...BRINGING ADDITIONAL SHOWERS AND THUNDERSTORMS TO THE REGION. SEVERE WEATHER THREAT WILL CONTINUE FOR A FEW MORE HOURS THIS AM. THE COMBINATION OF DECENT INSTABILITY AND STRONG FORCING ASSOCIATED WITH AN UPPER LEVEL JET STREAK WILL KEEP THE STORMS GOING THROUGH MUCH OF THE MORNING. AS THE LOW GOES BY...A COLD FRONT WILL SLIP SOUTH THROUGH THE REGION FOR THE AFTERNOON. THIS FRONT WILL MOVE INTO AN AREA OF ABUNDANT MOISTURE AND THIS SHOULD KEEP THE STORMS GOING INTO THE AFTERNOON. MUCH LESS IN THE WAY OF CONVECTION IS EXPECTED TONIGHT...AS THE PRIMARY FORCING SHIFTS EAST. THERE STILL APPEARS TO BE ENOUGH MOISTURE AROUND FOR AT LEAST SCATTERED SHOWERS. UNSETTLED WEATHER TO CONTINUE INTO TUESDAY AS THE UPPER LEVEL TROUGH PERSISTS ACROSS THE REGION. MJS EXTENDED FORECAST A VERY QUICK LOOK AT MEDIUM RANGE GUIDANCE (SEVERE WX ONGOING ATTM) LOOKS CONSISTENT WITH EARLIER RUNS AND OUR GOING FCST. AFTER A CHANCE OF A FEW AFTN/EVE INSTABILITY SHOWERS WEDNESDAY THE UPPER TROUGH WILL SHIFT EAST AND DISSIPATE AS ZONAL FLOW DEVELOPS. THEREFORE WELL HAVE DRY WX THUR AND FRI WITH SLOWLY MODERATING TEMPS. SOUTHERLY FLOW AND INCREASING GULF MOISTURE WILL COMBINE WITH AN APPROACHING COLD FRONT TO BRING A CHC FOR TSTORMS SAT AND SUN. WELL HAVE COOLER AND DRY WX BEHIND THAT SYSTEM MON. VERY LITTLE CHANGE IS REQUIRED TO OUR GOING EXTENDED FCST. LAURENS .GRR...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF SOUTHERN LOWER MI THROUGH 600 AM.
Hazardous weather outlook, Jul 21, 8:16 AM EDT, 3 hours 2 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 816 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS COULD PRODUCE HEAVY RAIN...PEA SIZE HAIL AND WIND GUSTS TO 40 MPH...OVER PORTIONS OF SOUTHWEST LOWER MICHIGAN...MAINLY THIS MORNING. THE STORMS WILL BE MOVING EAST AT 35 MPH. A LOW PRESSURE SYSTEM OVER ILLINOIS WILL TRACK EAST TODAY...TOUCHING OFF THE SHOWERS AND THUNDERSTORMS. AS THE STORM PULLS EAST OF THE AREA TONIGHT...A MORE STABLE AIRMASS WILL FILTER INTO SOUTHWEST LOWER MICHIGAN FROM THE NORTH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE POSSIBLE SATURDAY OR SUNDAY AS A WARM FRONT RETURNS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE PERIOD. MJS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:05 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 55 min |
| Jul 20, 9:11 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 49 min |
| Jul 20, 10:51 PM EDT | Special Marine Warning | GRR | 54 min | |
| Jul 20, 10:51 PM EDT | Special Marine Warning | GRR | 54 min | |
| Jul 20, 11:48 PM EDT | Special Marine Warning | GRR | 117 min | |
| Jul 20, 11:48 PM EDT | Special Marine Warning | GRR | 117 min | |
| Jul 21, 12:38 AM EDT | Severe Thunderstorm Warning | GRR | Ionia, Kent | 52 min |
| Jul 21, 1:18 AM EDT | Severe Thunderstorm Warning | GRR | Barry, Eaton | 57 min |
| Jul 21, 1:50 AM EDT | Severe Thunderstorm Warning | GRR | Jackson | 25 min |
| Jul 21, 2:36 AM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 54 min |
| Jul 21, 10:43 AM EDT | Special Marine Warning | GRR | 77 min | |
| Jul 21, 10:43 AM EDT | Special Marine Warning | GRR | 77 min | |
| Jul 21, 11:57 AM EDT | Special Marine Warning | GRR | 93 min | |
| Jul 21, 11:57 AM EDT | Special Marine Warning | GRR | 93 min | |
| Jul 21, 11:57 AM EDT | Special Marine Warning | GRR | 93 min | |
| Jul 21, 3:55 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 35 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.